Barbiturate Intoxication

ID/CC A 6-year-old-girl is brought to the pediatric emergency room because she accidentally consumed large quantities of her sister's "Vivarin" stimulant pills.

HPI The child, a healthy girl with no previous medical history, mistook the pills for candy, as they were in a non-child-proof container in the kitchen cabinet.

PE VS: tachycardia (HR 175); hypotension (BP 115/60). PE: extreme restlessness, tremors, and nausea.

Labs CBC/Lytes/UA: normal. SMA-7 normal.

Imaging CXR/KUB: within normal limits for age.

Treatment Monitor patient for ECG changes. Treat tachycardia and possible hypotension due to excess (3, and (32 stimulation with propranolol or esmolol.

Discussion Caffeine is widely used as an appetite and sleep suppressant and as a diuretic. It has a wide therapeutic index; however, serious toxicity may result from accidental ingestion of large quantities. Beta-blockers effectively reverse the cardiotoxic effects of excess catecholamine release and stimulation.

Was this article helpful?

0 0

Post a comment